New Study Shows This Common OTC Pain Reliever Has a Really Scary Side Effect
By Julie Ricevuto, Digital Beauty Editor |
Ibuprofen, a common over-the-counter pain reliever, has a troubling side-effect that’s often overlooked, but new findings have proved it’s more important to know about this now than ever before. Recent evidence found that non-steroidal anti-inflammatory drugs (NSAIDs), like ibuprofen, can increase your chances of having a heart attack in as little as one week of continuous use.
In a recent study published in the British Medical Journal, data from almost 450,000 people, 61,460 of whom had suffered a heart attack, was analyzed looking for the effect over time of taking three common anti-inflammatory painkillers: ibuprofen, diclofenac and naproxen. The data revealed that compared with people who didn’t take the painkillers, those who did ingest them had a 20 percent to 50 percent increased risk of having a heart attack.
You May Also Like: The Makers of Botox May Have Just Solved Your Acne Problems
Additionally, the risk was found to be higher for people who ingested 1,200 mg a day of ibuprofen (about six tablets of Advil) and 750 mg a day for naproxen (about three and a half Aleves), Yahoo! reports. The study reported that it only took a week for a higher risk of heart attack to set in on a person, with the highest risk occurring at about a month of usage. After a month, researchers found that the risk didn’t increase further but rather stayed the same.
Typically, NSAIDs are safe when used correctly for mild pain relief, however, many people have begun relying on NSAIDs for prolonged periods of time at a higher dosage to treat their pain, which is why the risk of heart attack associated with the use of NSAIDs has begun to rise.
You May Also Like: This Popular Prescription Skin Care Cream Is Now Over-The-Counter
While this study certainly revealed a scary truth about the drug, it’s important to note that taking an NSAID for minor pain relief at the lowest effective dose and a minimal length of time isn’t likely to cause a heart attack. It’s the usage level over a longer time period at higher dosage that can be dangerous, so it’s best to limit your use as much as possible to avoid any unwanted negative side effects.